Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 229, NWS North Platte, NE

August 10, 2006Boyd County, Holt County, Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 10, 2006, 11:08 PM CDT for Boyd County, Holt County, Keya Paha County, Nebraska. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2006, 11:08 PM CDT (04:08 UTC)
Expired
Aug 11, 2006, 12:15 AM CDT
In force
67 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Boyd County, NE, Holt County, NE, Keya Paha County, NE

The radar

The North Platte radar (KLNX), 145 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 11:15 PM CDTTSTM WND DMG11 Sw Naper, NEWINDS BLEW DOWN A TREE LIMB APPROXIMATELY 8 INCHES IN DIAMETER.
Aug 10, 11:30 PM CDTHAIL 217 N O'Neill, NE17 MILES NORTH OF ONEILL WOMAN REPORTED A VERY FEW HAILSTONES 2 INCHES IN DIAMETER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 7:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2006-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2006-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2171 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 110409
SVRLBF
NEC015-089-103-110515-
/O.NEW.KLBF.SV.W.0229.060811T0408Z-060811T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1108 PM CDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
  WESTERN BOYD COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHEASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1215 AM CDT

* AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF MILLS
  TO 9 MILES NORTH OF STUART TO 18 MILES SOUTHWEST OF STUART...AND
  MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  7 MILES SOUTHWEST OF NAPER BY 1120 PM CDT...
  ATKINSON BY 1125 PM CDT...
  EMMET AND AMELIA BY 1145 PM CDT...
  ONEILL AND 6 MILES SOUTHWEST OF INMAN BY 1215 AM CDT...

LAT...LON 4295 9965 4282 9924 4214 9922 4240 9832
      4299 9888 4299 9927

$$

SPRINGER
2 follow-up statements
000 
WWUS53 KLBF 110442
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1140 PM CDT THU AUG 10 2006

NEC015-089-103-110515-
/O.CON.KLBF.SV.W.0229.000000T0000Z-060811T0515Z/
HOLT NE-BOYD NE-KEYA PAHA NE-
1140 PM CDT THU AUG 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHEASTERN KEYA PAHA...WESTERN BOYD AND HOLT COUNTIES...

AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER 
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 23 MILES WEST OF SPENCER TO 
8 MILES SOUTH OF SPENCER TO 18 MILES SOUTHWEST OF ONEILL...MOVING 
EAST AT 35 MPH.

A WIND GUST OF 71 MPH WAS RECORDED NEAR NEWPORT ON HIGHWAY 20 BY 
NEBRASKA DEPARTMENT OF ROADS EQUIPMENT. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HULL LAKE STATE WILDLIFE MANAGEMENT AREA...PARSHALL BRIDGE STATE
  WILDLIFE MANAGEMENT AREA AND HIGHWAY 281 MILE MARKER 190 BY 1150 PM
  CDT...
  ONEILL BY 1155 PM CDT...
  BUTTE AND ANOKA BY MIDNIGHT CDT...
  INMAN BY 1205 AM CDT...
  PAGE BY 1215 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR NORTH CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY MORNING FOR NORTH CENTRAL
NEBRASKA.

LAT...LON 4295 9965 4282 9924 4214 9922 4240 9832
      4299 9888 4299 9927

$$

SPRINGER
000 
WWUS53 KLBF 110505
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1205 AM CDT FRI AUG 11 2006

NEC015-089-110515-
/O.CON.KLBF.SV.W.0229.000000T0000Z-060811T0515Z/
HOLT NE-BOYD NE-
1205 AM CDT FRI AUG 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR WESTERN BOYD AND HOLT COUNTIES...

AT 1202 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 
70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 
MILES WEST OF SPENCER TO 17 MILES SOUTHEAST OF SPENCER TO 13 MILES 
SOUTH OF ONEILL...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PAGE BY 1215 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR NORTH CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY MORNING FOR NORTH CENTRAL
NEBRASKA.

LAT...LON 4299 9923 4214 9922 4240 9832 4299 9888

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:04 PM CDT, 8 hours 4 minutes earlier.

Area forecast discussion, Aug 10, 3:04 PM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
304 PM CDT THU AUG 10 2006

.SYNOPSIS...
19Z LAPS SHOWS MOST OF THE CWA WITH AT LEAST 100 J/KG CIN. LOWEST
VALUES IN THE NW WITH NEAR ZERO ACROSS SW SD. IR SHOWS MID AND
HIGH LEVEL CLOUDINESS OVER A MAJORITY OF THE EASTERN CWA WITH THE
EXCEPTION BEING NEAR AND NORTH OF THE NIOBRARA RIVER. WV SHOWS DRY
AIR PUSHING STEADILY SE AT AROUND 15KT. MSAS ANALYZES A MESO HIGH
CENTERED NEAR KANW. SURFACE TROUGH IS ACROSS THE EASTERN PANHANDLE
ZONES...WITH OBS AT 20Z INDICATING 95/36 WITH NW WINDS AT KSNY AND
91/52 WITH ESE WINDS AT KOGA.

&&

.DISCUSSION...
CONVECTION CHANCES THIS AFTERNOON AND EVENING ARE THE FIRST ISSUE.
NAM SOUNDINGS AT KVTN INDICATE SB CONVECTION COULD OCCUR WITH NO
CIN BY 00Z. TEMPS WILL HAVE TO GET INTO THE MID 90S FOR THIS. CU
DEVELOPING OVER THE BLACK HILLS IN EASTERLY LOW LEVEL FLOW MAY
INDICATE DEVELOPMENT OF SOME TSRA WHICH WOULD INITIATE A S/WV.
THIS WOULD THEN TRACK TO THE SOUTHEAST ON NW FLOW AND INCREASE
CHANCES FOR CONVECTION ACROSS THE NORTH CENTRAL. AMOUNT OF MID
LEVEL INSTABILITY PROVIDES THE POTENTIAL FOR SEVERE. WITHOUT HIGH
SB CAPES...IDEA IS THAT WIND AND HAIL WILL BE THE MAIN ISSUE.
SHOULD CONVECTION MAKE IT INTO NORTHEAST ZONES...INSTABILITY THERE
THE GREATEST WHICH WOULD TRANSLATE INTO MORE LIKELY SEVERE. MODELS
ALL PROG CONVECTION TO DIMINISH NEAR MIDNIGHT. DRY AIR EVIDENT IN
TIME HEIGHTS AND MOISTURE NEAR THE SURFACE TRANSLATES INTO FOG
CHANCES EARLY FRIDAY MORNING. SOME LOCALLY DENSE FOG DOES APPEAR
POSSIBLE...SO A DENSE FOG ADVISORY MAY BE NEEDED AS THE SITUATION
UNFOLDS AFTER MIDNIGHT. AREAS IN THE MOUNTAIN TIME ZONES APPEAR
MUCH LESS LIKELY TO SEE ANY SIGNIFICANT FOG. FOCUS TURNS TO
CONVECTION CHANCES TOMORROW. WENT CLOSER TO THE NAM
SOLUTION...DESPITE LACK OF CONFIDENCE IN THE MODEL...AS
CONVERGENCE ALONG THE SURFACE TROUGH IN THE PANHANDLE WEAKENING
THE CAP AND INITITATING A FEW STORM SEEMS REASONABLE. LIMITED POPS
TO SLIGHT CHANCE ACROSS THE NORTHWEST. WILL HOLD OFF ON ADDING
ANYTHING TO THE REST OF THE CWA AS THE GFS WOULD SUGGEST DUE TO
LACK OF A SURFACE FORCING. INSTABILITY WILL BE THERE...POSSIBILY
AROUND 3K J/KG...SO QUESTION WILL BE AMOUNT OF CIN. WITH LOW
PRESSURE OVER SOUTH DAKOTA OVERNIGHT...LOW LEVEL JET CONVECTION
SHOULD BE CONFINED TO THE DAKOTAS. FORECAST THEN TURNS HOT AND
WINDY...ESPECIALLY EASTERN ZONES...AHEAD OF THE APPROACHING FRONT
ON SATURDAY. WHETHER CONVECTION DEVELOPS DURING THE AFTERNOON
LOOKS TO BE A CHALLENGE. FOR THAT REASON NO UPGRADE OF POPS MADE.
GFS IS DRY THROUGH 00Z. IF FRONT LAGS AS GFS PROGS FOR SATURDAY
NIGHT...BEST CONVECTIVE CHANCES WEST AND NORTH OF THE AREA OVERNIGHT.
FOR NOW NO ADJUSTMENT TO POPS MAINTAINING AROUND A 30 POP UP
NORTH. UNDER THIS SCENARIO...BEST CHANCE FOR SEVERE SUNDAY...WITH
BEST CHANCES FOR RAINFALL SUNDAY NIGHT ESPECIALLY SOUTHERN ZONES. THIS
LEADS TO COOL WEATHER FOR MONDAY WITH HIGHS EXPECTED NEAR 80. HIGH
PRESSURE SETTLES INTO THE REGION WITH LOW TEMPERATURES IN THE
NORTHWESTERN ZONES FALLING INTO THE LOW 50S. TOO EARLY TO
DETERMINE IF ANY UPPER 40S WILL BE POSSIBLE. TUESDAY MORNING LOOKS
TO BE THE COOLEST. SOUTHWEST FLOW ALOFT THEREAFTER THROUGH
WEDNESDAY. THIS WOULD BRING TEMPS BACK TO CLIMO AND INCREASE
CHANCES FOR TSRA ON WEDNESDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JMC
Hazardous weather outlook, Aug 10, 3:41 PM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT THU AUG 10 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-112045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
341 PM CDT THU AUG 10 2006 /241 PM MDT THU AUG 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA TONIGHT...ESPECIALLY ACROSS AREAS NORTH
OF HIGHWAY 2. THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE THRU THE OVERNIGHT HOURS...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS. THE THUNDERSTORMS ALSO HAVE THE
POTENTIAL PRODUCE LOCALLY HEAVY RAINS...WITH RAINFALL TOTALS IN
EXCESS OF 1 INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GENERAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING
ACROSS NORTHWEST NEBRASKA. THEN A COLD FRONT WILL MOVE ACROSS THE
REGION FOR SATURDAY AND SUNDAY. SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE  MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:40 PM CDTSevere Thunderstorm WarningLBFCherry65 min
Aug 10, 10:14 PM CDTSevere Thunderstorm WarningLBFKeya Paha61 min
Aug 10, 10:46 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock59 min
Aug 10, 10:49 PM CDTSevere Thunderstorm WarningLBFCherry40 min
Aug 11, 12:13 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt47 min
Aug 11, 4:41 PM CDTSevere Thunderstorm WarningLBFCherry64 min
Aug 11, 5:29 PM CDTSevere Thunderstorm WarningLBFCherry61 min
Aug 11, 6:13 PM CDTSevere Thunderstorm WarningLBFCherry62 min
Aug 11, 6:41 PM CDTTornado WarningLBFCherry34 min
Aug 11, 6:55 PM CDTSevere Thunderstorm WarningLBFKeya Paha65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.